Antineoplastic agents affect the healing of intestinal anastomoses. They often induce anorexia and diarrhea, possibly caused by morphological changes in the small intestinal mucosa. These changes were evaluated in the rat ileum. Animals in group I underwent only intestinal surgery while those in groups II and III underwent surgery on the third day of a 5-day course with cisplatin (in two different doses), bleomycin, and 5-fluorouracil. The parameters were: number of mitoses in crypts, crypt depth, villus height, width, and contour length, measured in the mucosa of primarily resected segments of the ileum and of the anastomotic area. Surgery yields an increased crypt depth and villus length in the anastomotic area without changing villus width. The changes in intestinal crypts precede those in villi. Antineoplastic drugs decrease crypt mitotic rate, villus height, width, and contour length. After cessation of antineoplastic chemotherapy mitotic activity increases. The shallower and shorter villi increase in width and length resulting in an increased villus contour length and area. A linear relation exists between villus contour length and villus height and width. Thus, antineoplastic polychemotherapy, dose-dependently, reduces and surgical trauma increases intestinal proliferative activity. However, the morphologic changes do not unequivocally explain possible metabolic disturbances causing retarded intestinal wound healing.